Funnel Cloud, San Diego
- When
- April 9, 11:11 AM PST
- Where
- San Diego County, 4 mi SW of (San)san Diego Intl
- Reported by
- AIRPLANE PILOT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Two funnel clouds were observed west southwest of Lindbergh Field.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Two funnel clouds were observed west southwest of Lindbergh Field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 9, 8:30 AM PST, 2 hours 41 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...CORRECTED
TO INDICATE MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON APR 9 2001
...SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHWEST CALIFORNIA TODAY BRINGING
COOL WEATHER...SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS. SNOW
LEVELS WILL LOWER TO AROUND 2500 FEET BY LATE TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT...THEN
DIMINISH TUESDAY MORNING. LINGERING LOW PRESSURE ALOFT WILL CAUSE
VARIABLE CLOUDINESS AND CONTINUED COOL WEATHER INTO THURSDAY. WEAK
HIGH PRESSURE WILL BRING A WARMING TREND TOWARDS THE WEEKEND.
...DISCUSSION...
KSOX RADAR DOWN FOR MAINTENANCE THIS MORNING...NOW UP AND RUNNING.
UNSTABLE COLD CU MOVING INTO AREA WITH COLDEST PART OF TROUGH
PRODUCING SHOWERS IN SOME AREAS W OF MTNS. 12Z NKX SOUNDING SHOWS
SFC BASED INVERSION UP TO ABOUT 1K FT...THEN UNSTABLE AND COLD
THROUGH MOIST LAYER UP TO 5K FT AND DRY ABOVE THAT. WILL UPDATE FCST
TO REFLECT CURRENT SITUATION.
COLDER AIR ALOFT MOVING IN THIS AFTERNOON...WITH PEAK SFC HEATING
SHOULD DESTABILIZE AIR COLUMN BY THIS AFTERNOON. CHC OF TSTORMS
LOOKS QUITE GOOD. MARINE STATEMENT ISSUED TO ALERT TO SITUATION OVER
CSTL WTRS. NEW ETA AND PART OF AVN IN AND SUPPORT THIS THINKING.
MOST COLD AIR RIGHT OVER AREA AT 00Z. SNOW LEVELS WILL DROP TO 2.5K
FT N AND 3K FT S BUT SNOW AMOUNTS ONLY A FEW INCHES AT HIGHER ELEVS.
WITH UPDATE REDUCED DESERT POPS AS MOISTURE NEVER GETS VERY DEEP FOR
LONG. TAPERED OFF POPS FROM N TO S OVERNIGHT. A FEW LINGERING
SHOWERS POSSIBLE IN SAN FOOTHILLS AND MTNS EARLY TUE AM. A BREAK FOR
MOST OF TUE AND WED BEFORE ANOTHER SHORTWAVE SLIDES DOWN CST EARLY
THU AM. MORE INLAND TRACK MEANS DRIER. WILL REVISIT QUESTION OF RAIN
CHANCE THU WITH AFTERNOON PACKAGE. MARGINAL RIDGING AND DRY WX IN,TO
WEEKEND.
SAN 742
.SAN...MARINE WEATHER STATEMENT...SEE LAXMWSSAN.
MMThe San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237550.